Warning: Creating default object from empty value in /home/pharmawa/public_html/wp-content/themes/canvas/functions/admin-hooks.php on line 160

Valproate Used During Pregnancy Linked to Autism Risk

Valproate Used During Pregnancy Linked to Autism RiskYet another study confirms the dangers of drug interactions and the health of an unborn baby. Pregnant women put their babies at risk for Autism when taking Valroate.

This new British study links the epilepsy drug Valproate (Depakote) with autism and other developmental problems.

Valproate is prescribed for epilepsy as well as certain psychiatric disorders and migraines. Other studies have shown its use during pregnancy is associated with birth defects and, more recently, lower IQ in school-age children, according to HealthDay News.

The American Academy of Neurology advises against Valproate use during pregnancy, and some experts believe it should not be used by women of childbearing age.

“Women for whom Valproate is a treatment option should discuss the risks and benefits of this drug with their doctor prior to pregnancy, to ensure that their health and that of the potential child is optimized,” said Rebecca Bromley, a clinical psychologist and research associate at the University of Liverpool, who led the new study.

“Planning a pregnancy in collaboration with your doctor is important if you are taking antiepileptic drugs,” she added.  And evidence suggests the damage to the fetus occurs early in pregnancy, according to the study.

Valproate Link to Autism

For the study Bromley’s team collected data on more than 500 pregnant women between 2000 and 2004. About half had epilepsy, of whom all but 34 took medicine to control their seizures.

The drugs they took included carbamazepine (Tegretol), Valproate and lamotrigine (Lamictal), the researchers noted.

Of the 415 children for whom data was available, 19 were diagnosed with a developmental problem by age 6 years. Three of them also had a physical handicap.

Twelve of these children had an autism spectrum disorder, and one was also diagnosed with attention-deficit/hyperactivity disorder (ADHD), the researchers found.

Three children had ADHD alone and four had dyspraxia, a condition causing poor physical coordination and clumsiness.

These neurodevelopmental problems were far more common among children whose mothers had epilepsy (7.46 percent) compared with those whose mothers didn’t have the seizure disorder (1.87 percent). And they were detected more often among children whose mothers took Valproate by itself or in combination with other drugs, the study authors found.

Twelve percent of the children of mothers who took Valproate alone had developmental problems as did 15 percent of those whose mothers took Valproate along with other medications, the researchers reported.

Also, the likelihood of a neurodevelopmental disorder appeared to increase with higher doses of Valproate, they noted.

Overall, children exposed to Valproate alone or with other drugs were six times and 10 times more likely to be diagnosed with a developmental problem, respectively, compared with children of mothers who did not have epilepsy, the study authors said.

In addition, boys were three times more likely to be diagnosed with a developmental disorder than girls.

Bromley said she hopes to continue the research in larger studies.

Meanwhile, children exposed to Valproate in the womb should be monitored, the authors said. However, “it is important to stress that not every child is affected,” Bromley said.

“Exposure to the drug is associated with an increase in the level of risk, but we do not yet understand the mechanism behind the association,” she added.

Dr. Orrin Devinsky, director of the epilepsy center at NYU Langone Medical Center in New York City, believes that Valproate use should be limited.

“The increased risk of poor neurodevelopmental outcomes, including autism, must be viewed in light of the similarly increased risk of major congenital malformations,” Devinsky said.

Together, he added, these risks “should make every doctor treating a woman of childbearing age with Valproate make sure it is truly essential.”

This study was published online Jan. 30 in the Journal of Neurology, Neurosurgery & Psychiatry.



, , , , , ,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Plavix Linked with Internal Bleeding

Ten more people have died from Plavix, which had proven to be no better than aspirin against stroke even though it costs around 100 times more.

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.